Arizona, 2009

Flash Flood in Arizona, August 23, 2009

August 23, 2009 · NWS PSR · 1 event in 1 county or zone

Heavy rains resulted in flooded roads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Heavy rains resulted in flooded roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 23, 2:15 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 23, 2:15 PM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
215 PM MST SUN AUG 23 2009

...SEVERE STORMS STILL POSSIBLE ACROSS SOUTHEAST CALIFORNIA AND
SOUTHWEST ARIZONA THIS AFTERNOON AND EVENING...

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL MOVE INTO THE REGION TONIGHT...SPARKING
SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS COULD BE SEVERE ACROSS
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA WITH DAMAGING WINDS AND
LARGE HAIL THE MAIN THREAT. HEAVY RAIN WILL BE POSSIBLE ACROSS
EASTERN ARIZONA. THE MAIN PART OF THE LOW WILL MOVE TO THE EAST ON
MONDAY...BUT LINGERING MOISTURE WILL MEAN A CONTINUED THREAT OF
SHOWERS AND THUNDERSTORMS THROUGH TUESDAY. DRIER AND MUCH WARMER
WEATHER BEGINS TO SETTLE IN BY THE MIDDLE OF THE THE WEEK.

&&

.DISCUSSION...
OPEN WAVE UPPER TROF TO OUR WEST...JUST OFF THE NRN BAJA
COAST...CONTINUES TO PUSH SLOWLY EASTWARD AND MOVE INLAND INTO SERN
CA THIS AFTERNOON. AHEAD OF THE SYSTEM...AIRMASS REMAINS MOIST AND
UNSTABLE OVER THE LOWER DESERTS AND GIVEN THE DYNAMICS ASSOCIATED
WITH THE APPROACHING TROF...POTENTIAL IS STILL THERE FOR AN ACTIVE
EVENING CONVECTIVELY SPEAKING. SPC CONVECTIVE OUTLOOK CONTINUES TO
KEEP A SLIGHT RISK IN PLACE THIS AFTN/EVE OVER OUR WESTERN CWA.
HOWEVER...AIRMASS HAS BEEN MODIFYING SOMEWHAT DURING THE DAY...AS
SEEN IN SURFACE DEWPOINT TRENDS AND 12Z-18Z SOUNDING TRENDS. SURFACE
DEWPOINTS THAT WERE IN THE MID 60S TO LOW 70S AT 12Z WERE RUNNING
UPPER 50S TO LOWER 60S EARLY THIS AFTERNOON. PHOENIX RAOB DROPPED
NEARLY ONE QUARTER INCH OF PWAT SINCE 12Z...AND CAPE HAS DROPPED
QUITE A BIT. 850MB DEWPOINTS REMAIN HIGH BUT HAVE FALLEN TO AROUND
14C. THIS AIRMASS MODIFICATION MAY SIMPLY DELAY THE ONSET OF THE
STORMS A BIT...OR REDUCE THE AREAL COVERAGE...BUT STORMS WILL STILL
FORM.

AS TROF MOVES INTO OUR WESTERN CWA LATER THIS AFTERNOON AND
EVENING...AND ASSOCIATED 60KT UPPER JET LIFTS TO THE NE ACROSS THE
CWA...POTENTIAL FOR THUNDERSTORMS...AND ISOLATED SEVERE
STORMS...CONTINUES. AMPLE SUNSHINE WAS SEEN TODAY ACROSS THE
CWA...AND AT 2 PM VISIBLE/IR IMAGERY SHOWED QUITE A BIT OF CU
DEVELOPING OVER MOST OF THE CWA...ESPECIALLY ANY AREAS OF HIGHER
TERRAIN...WITH ISOLD THUNDERSTORMS STARTING TO FIRE. WE SHALL KEEP
20-30 PERCENT POPS ACROSS MOST OF THE CWA...WITH GOOD CHANCES IN
ZONE 24...THIS EVENING. DO NOT EXPECT STORMS TO BE WIDESPREAD IN
COVERAGE...BUT THEY COULD PRODUCE DAMAGING WINDS/HAIL OUT WEST...AND
LOCALLY HEAVY RAIN EAST OF PHOENIX LATER TODAY/THIS EVENING.

FOR MONDAY INTO TUESDAY...UPPER TROF WILL SLOWLY WORK TO THE
NORTHEAST...AS PORTIONS OF ITS ENERGY ARE ABSORBED INTO THE FLOW AND
MOVE AWAY FROM OUR AREA. WE WILL SEE THE STEERING FLOW BECOME SWLY
EACH DAY WHICH IS NOT OPTIMAL FOR BRINGING STORMS INTO OUR LOWER
DESERTS. MOISTURE IS PROGGED TO THIN SOMEWAHT...BUT WILL REMAIN
SUFFICIENT IN THE LOW LEVELS TO ALLOW FOR A LOW TO MID GRADE MONSOON
FORECAST TO REMAIN IN EFFECT. THAT IS...SLIGHT CHANCE OVER THE
DESERT AND CHANCE ACROSS THE HIGHER TERRAIN EAST OF PHOENIX. TEMPS
WILL NOT CHANGE TOO MUCH...STAYING NEAR CLIMO EACH DAY...AS THE WEAK
SHORT WAVE PREVENTS HEIGHTS FROM RISING MUCH IF AT ALL.

CWA-WIDE...FROM WEDNESDAY INTO THE WEEKEND H5 ANTI-CYCLONE WILL BE
OVERHEAD AND EXTENDING INTO THE PACIFIC. NOT AN IDEAL SITUATION FOR
PRECIP SO WILL KEEP RAIN CHANCES BELOW CLIMO. WITH THE DRYING
EXPECTING TEMPS TO REBOUND UPWARD...NOT RECORD LEVELS BUT DEFINITELY
ABOVE NORMAL. GFS FORECASTS 850MB DEWPOINTS TO FALL TO 4C OR BELOW
OVER THE LOWER DESERTS THURSDAY AND FRIDAY...AND WITH H5 HEIGHTS
REACHING TO 594DM...110 DEGREE HIGHS SHOULD OCCUR OVER MUCH OF THE
LOWER DESERTS BOTH DAYS. HAVE RAISED MAX TEMPS 1-2 DEGREES BOTH
DAYS...BUT KEEPING PHOENIX JUST BELOW 110. NOT OUT OF THE QUESTION
THAT AN EXCESSIVE HEAT WATCH MAY BE NEEDED FOR THE CENTRAL DESERTS
IN THE NEAR FUTURE. WE/LL CONTINUE TO MONITOR THE TROPICS...ALWAYS A
WILD CARD IN THE EXTENDED...FOR ANY INVERTED TROUGHS OR MORE
ORGANIZED SYSTEMS WHICH COULD IMPACT OUR WEATHER.

&&

.AVIATION...
KPHX/KIWA/KBLH/KIPL AND SURROUNDING AIRFIELDS...
THUNDERSTORMS STILL POSSIBLE LATE THIS AFTERNOON/EVENING ACROSS THE
AREA...SOME COULD ACTUALLY BE SEVERE WITH A 10 PERCENT CHANCE OF
LARGE HAIL. UNCERTAINTY IN TIMING AND COVERAGE OF STORMS WARRANTS
KEEPING VCTS IN TAFS...WITH BEST WINDOW OF ACTIVITY FROM 00Z-06Z.
S-SWLY STEERING FLOW WILL MOVE STORMS THAT FORM OVER THE OPEN
DESERTS TO THE N-NE. STORMS HAVE THE POTENTIAL TO DROP SOME HEAVY
RAINFALL THAT COULD LOWER VISIBILITY TO AROUND 5SM/CIGS NEAR 6000
FT...AND ALSO BELCH OUT SOME STRONG GUSTY OUTFLOW WINDS UP TO 50KTS.
ACTIVITY WANES BY MIDNIGHT (07Z MON) WITH SCT CLOUD DECKS AOA 10
KFT...AND LIGHT DRAINAGE WINDS PERSISTING OVERNIGHT.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
TUESDAY THROUGH SATURDAY...
HIGH PRESSURE BEGINS TO REBUILD OVER THE INTERMOUNTAIN WEST AND A
DRIER SOUTHWESTERLY FLOW PREVAILS. RELATIVE HUMIDITY LEVELS QUICKLY
TREND BACK DOWN TO LOW...AND DAYTIME TEMPERATURES WILL ONCE AGAIN BE
VERY HOT ACROSS THE DESERTS THROUGH THE END OF THE WEEK. AT THIS
TIME...SUFFICIENT MOISTURE IS EXPECTED TO REMAIN OVER THE HIGHER
TERRAIN OF EASTERN ARIZONA/FAR EAST PORTIONS OF SOUTHERN GILA COUNTY
FOR A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS/THUNDERSTORMS
EACH DAY...BUT PRECIPITATION CHANCES COULD DROP TO ZERO BY THURSDAY.
MODELS CURRENTLY SUGGEST THAT MOISTURE COULD AGAIN INCREASE/RETURN
TO THE AREA BY LATE NEXT WEEKEND.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...CB/INIGUEZ
AVIATION...VLM
FIRE WEATHER...VLM
Hazardous weather outlook, Aug 23, 4:00 AM MST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
400 AM MST SUN AUG 23 2009

AZZ022-023-027-028-241200-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
400 AM MST SUN AUG 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL MOVE FROM OFF THE SOUTHERN CALIFORNIA
COAST TOWARD NEVADA THROUGH TONIGHT. THIS WILL CAUSE SHOWERS AND
THUNDERSTORMS TO DEVELOP ACROSS THE REGION. SOME OF THE STORMS WILL
BE STRONG...PRODUCING WINDS WITH GUSTS UP TO 50 MPH...FREQUENT
LIGHTNING...AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MONDAY AND
TUESDAY...THOUGH THE PROBABILITY WILL DECREASE EACH DAY. ISOLATED
STRONG STORMS WILL BE POSSIBLE BOTH DAYS.

WEDNESDAY THROUGH SATURDAY HIGH PRESSURE WILL BUILD INTO THE REGION
BRINGING ABOVE NORMAL TEMPERATURES ALONG WITH IT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-021-025-026-CAZ030>033-241200-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
400 AM MST SUN AUG 23 2009 /400 AM PDT SUN AUG 23 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA.

A LOW PRESSURE SYSTEM WILL MOVE FROM OFF THE SOUTHERN CALIFORNIA
COAST TOWARD NEVADA THROUGH TONIGHT. THIS WILL CAUSE SHOWERS AND
THUNDERSTORMS TO DEVELOP ACROSS THE REGION FROM EARLY IN THE
AFTERNOON THROUGH THE EVENING HOURS. DAMAGING WINDS IN EXCESS OF 60
MPH...HAIL ONE INCH OR LARGER...FREQUENT LIGHTNING...AND HEAVY
RAINFALL WILL BE POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW SHOWERS AND THUNDERSTORMS WILL POSSIBLE MONDAY AND TUESDAY AS
MOISTURE LINGERS IN THE AREA. THE STORMS ARE NOT EXPECTED TO BE
SEVERE...THOUGH BRIEF HEAVY RAINFALL AND WIND GUSTS TO 40 MPH WILL BE
POSSIBLE.

WEDNESDAY THROUGH SATURDAY HIGH PRESSURE WILL BUILD INTO THE REGION
BRINGING ABOVE NORMAL TEMPERATURES ALONG WITH IT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING ACROSS
IMPERIAL...EASTERN RIVERSIDE...LA PAZ...AND YUMA COUNTIES. WEATHER
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-241200-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
400 AM MST SUN AUG 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL MOVE FROM OFF THE SOUTHERN CALIFORNIA
COAST TOWARD NEVADA THROUGH TONIGHT. THIS WILL CAUSE SHOWERS AND
THUNDERSTORMS TO DEVELOP ACROSS THE REGION. SOME OF THE STORMS WILL
BE STRONG...PRODUCING WINDS WITH GUSTS UP TO 50 MPH...AND FREQUENT
LIGHTNING. IN ADDITION HEAVY RAINFALL WILL BE POSSIBLE WHICH COULD
LEAD TO LOCALIZED AREAS OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAVY RAIN WITH LOCALIZED FLASH FLOODING WILL REMAIN POSSIBLE ON
MONDAY AS A PLUME OF VERY MOIST AIR REMAINS OVER EASTERN ARIZONA.
CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BEGIN TO DECREASE TUESDAY
AND WEDNESDAY...THOUGH A FEW STRONG STORMS WILL REMAIN POSSIBLE.

WEDNESDAY THROUGH SATURDAY HIGH PRESSURE WILL BUILD INTO THE REGION
BRINGING ABOVE NORMAL TEMPERATURES ALONG WITH IT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

INIGUEZ

In the hours before

Special weather statement, Aug 23, 2:19 PM MST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
219 PM MST SUN AUG 23 2009

AZZ021-232200-
LA PAZ AZ-
219 PM MST SUN AUG 23 2009

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA

UNTIL 300 PM MST

AT 219 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF BRENDA..MOVING NORTHEAST AT
10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   BRENDA...
   VICKSBURG JUNCTION AND  VICKSBURG...

LAT...LON 3382 11392 3371 11354 3347 11384 3356 11399
TIME...MOT...LOC 2120Z 203DEG 9KT 3361 11383

HIRSCH

The radar

The Yuma radar (KYUX), 135 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, La Paz

When
August 23, 4:00 PM MST to 5:00 PM MST
Where
La Paz County, Quartzsite to 6 mi SSW of Utting
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.650, -114.220

Highway 95 about 6 miles north of Quartzsite was closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2009Every state in 2009This day in weather historyWarnings in Arizona, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190686.